Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 14, 2003, 3:20 PM EDT for Juniata County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 3:20 PM EDT (19:20 UTC)
- Expired
- Jun 14, 2003, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Juniata County, PA
The radar
The State College radar (KCCX), 63 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 141920 SVRCTP PAC067-141945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JUNIATA COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 345 PM EDT. * AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE NARROWS...OR 4 MILES EAST OF LEWISTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCALISTERVILLE AND MIFFLINTOWN AROUND 330 PM. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. THIS STORM MAY ALSO PRODUCE DAMAGING WIND GUSTS OVER 55 MPH. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. LAT...LON 4066 7744 4055 7766 4047 7741 4061 7707 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM EDT, 20 minutes earlier.
Area forecast discussion, Jun 14, 3:00 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 PM EDT SAT JUN 14 2003 AS OF 3 PM EDT...E-W BAND OF SHOWERS/TSTMS ACROSS CENTRAL ZONES/MID SUSQ EXTENDING W INTO CLEARFIELD CO. ACROSS FAR NW...WINDS HAVE SHIFTED INTO THE NW WITH TEMPS IN LOWER 70S...WITH LITTLE SHOWER ACTIVITY. ACROSS AREAS SOUTH OF I-80...WARM AND MUGGY WITH SCATTERED TSTMS/SHOWERS. TEMPS RANGING FROM M/U 70S CENTRAL AREAS...TO THE L/M 80S ACROSS SE...ALONG WITH DEWPTS INTO L 70S. FOR TNT...WL INCLUDE SLGHT CHC (20 POPS) FOR THIS EVENING FOR CENTRAL AREAS...AND CHC (30 POPS) FOR SOUTHERN AND ALSO MID/LOWER SUSQ. NO POPS FOR NW. THEN FOR LATER TNT...WL STILL INCLUDE SLGHT CHC FOR SOUTHERN AREAS...ESP S OF PA TPKE AS COLD FRONT VERY SLOWLY OOZES S. ALSO...WL INCLUDE MENTION OF AREAS OF FOG FOR ALL ZONES VERY LATE TONIGHT AS WET GROUND AND SOME CLEARING...ALONG WITH LT WINDS PROVIDE GOOD RADIATIONAL COOLING AND FOG DEVELOPMENT. SUN...AREAS OF LOW CLOUDS/FOG SHOULD GIVE WAY TO P-M SUNNY SKIES. SOME LINGERING HI/MID CLOUDS ACROSS SOUTHERN TIER...BUT ANY PRECIP SHOULD REMAIN JUST S OF PA/MD BORDER. WENT CLOSE TO FWC/MAV BLEND FOR MAXS. SUN NT-MON NT...LINGERING MID/HI CLOUDS ACROSS FAR S SHOULD SUPPRESS A BIT FURTHER S. OTRW...FAIR AND PLEASANT...WITH TEMPS NR FWC/MAV BLEND. TUE-TUE NT...SOME MOISTURE BEGINS TO SNEAK NE INTO LAURELS. FOR NOW...WL JUST INTRODUCE SOME CLOUDS...BUT HOLD OFF ON POPS. GFS MOST AGGRESSIVE IN BRINGING POSSIBLE SHOWERS INTO SW AREAS LATE TUE-TUE NT...WHILE ETA GENERALLY DRY. WED-WED NT...12Z MREF ENSEMBLES EVEN MORE AGGRESSIVE IN BRINGING SHOWERS INTO CWA THAN AT 00Z...(EVEN AT 00Z THEY WERE BRINGING AT LEAST A CHC OF SHOWERS BY DAYS END). FOR NOW...AND MAINLY FOR COLLABORATIVE PURPOSES...INTRODCUED 20 POPS FOR WESTERN AREAS...WITH MENTION OF ISOLATED SHOWERS/TSTMS...BUT GUT FEELING BASED ON ENSEMBLES LEADS ME TO THINK OUR BRIEF DRY SPELL ENDS BY LATE WED. THU...FRONT SWEEPS SE...WITH SCATTERED RW/TRW. IF 12Z GFS IS CORRECT...BEST MOISTURE COULD ACTUALLY SHIFT E OF REGION...LEADING TO DECREASED AREAL COVERAGE OF SHOWERS. FOR NOW...WL MAINTAIN 30 POPS FOR SHOWERS INTO THU NIGHT. FRI-SAT...ANOTHER HIGH BUILDS SE...WITH COOLER/LESS HUMID AIR AND SUNSHINE. .CTP... PA...SVR TSTM WATCH PAZ036-056>059-063>066 FLOOD WATCH THIS AFTERNOON AND EVENING FOR ZONES PAZ017>019-PAZ024>028-PAZ033>036-PAZ056>057-PAZ059-PAZ063>066. KL
Hazardous weather outlook, Jun 14, 5:06 AM EDT, 10 hours 14 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 506 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A WEAK COLD FRONT...INTERACTING WITH A VERY MOIST AND UNSTABLE AIR MASS WILL PRODUCE THUNDERSTORMS LATER TODAY...SOME OF WHICH MAY BECOME LOCALLY SEVERE OVER THE LOWER SUSQUEHANNA VALLEY. THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE DAMAGING WIND GUSTS. IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. THIS FORECAST RAINFALL...COMBINED WITH THE UNUSUALLY WET CONDITIONS OVER THE PAST FEW DAYS...HAVE AGAIN SET THE STAGE FOR POTENTIAL FLOODING OVER THE LOWER SUSQUEHANNA VALLEY. A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH THE EVENING FOR THIS REGION. ELSEWHERE ACROSS CENTRAL PENNSYLVANIA...HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE MINOR FLOODING OF URBAN AND POOR DRAINAGE AREAS...BUT SIGNIFICANT FLOODING IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
In the hours before
Special weather statement, Jun 14, 1:23 PM EDT, 1 hour 57 minutes before
PAZ036-056>059-063>066-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 123 PM EDT SAT JUN 14 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON... PERRY...SCHUYLKILL AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP RXR/KF/PH
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:00 PM EDT | Flash Flood Warning | CTP | York | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.